Feeling a little let down

After just over two years of suffering this dratted condition, things seem to have shifted in my GP's attitude. I have always felt very supported by her, feeling that my views and comments were heard and considered. I felt as though she knew I could be trusted to manage the drops in pred doseage - with her input and advice of course. Not to rush things, but to always consider when the next drop might be worth trying.

Although there have been some tough episodes and setbacks, I have always maintained a pretty up-beat attitude towards my condition. Only my closest friends and family are aware I have it, and no-one else would be able to tell. Even on a bad day, if I'm stiff, I just blame a hard session at the gym (even if such a thing no longer exists for me now!)

Things changed on my last GP visit. We had discussed how the drop from 5mg to 4.5mg had been hard, and the drop from 4.5 to 4mg was proving even harder. I was constantly stiff but could cope most days, I had endured a couple of flares but persevered as I really didn't want to increase pred again. Her response? She said I had been on steroids for two years now and shouldn't really be needing them anymore and should try to get down to 3.5mg ASAP.

Since then I have felt pretty down at heart. Am I not trying hard enough? Should I allow myself to be in more pain than I am now? For now I am maintaining 4mgs as I have a stinking cold and don't want to tempt another flare. I will try to drop to 3.5 once I'm fit again but I am quite scared at the prospect. I don't want to sound over-dramatic, but I feel a little abandoned and adrift at the moment. I am off on holiday next week so am hoping that will perk me up and bring back my positivity.

Anyway, thank you for allowing me to put down my thoughts. Have a lovely weekend all. It may be raining...but at least that rain is getting warmer.

9 Replies

oldestnewest
  • Hello mollymandy

    Don't ever worry that you're sounding over-dramatic - it's quite a dramatic illness after all!

    Your GP needs to meet me and many other suffers who fail to recover in 2 years. It took me 5 1/2 years. I believe the stats show that only about 25% recover in less than 2 years. A larger proportion take between 2 and 5 years and some longer, with an unlucky few staying on a very small dose of Pred indefinitely. And apparently there is some evidence that those who make very quick recoveries are more likely to relapse.

    If you'd posted earlier when you were having difficulties reducing from 5mg, my advice, following my experience, would have been to stay on that dose for a few months. Many people find it difficult to reduce below 5 and to force things along and continue reducing can just lead to a flare and the need to increase much higher. This happened to me at 5mgs and I continued down to 3mgs, became almost immobile, and was advised to increase back up to 10. When I reached 5 again, my rheumy kept me there for 5-6 months following which I tapered in tiny half mg doses over quite lengthy periods until I eventually reached zero.

    So don't rush those reductions - PMR will go into remission when it wants to and not when we want it to unfortunately.

    Enjoy your holiday.

  • I empathise with you completely about feeling a little abandoned and adrift. I have been trying to get Drs to take seriously my temple headache, jaw cramps and pins and needles on my tongue. Unfortunately I am not your "typical" case as I am 47 and blood tests have always been normal. I have "atypical polymyalgia" and keep being sent away from Drs being told it cant be GCA because bloods are fine. I have been offered no reassurance when I have been sent on my way. One GP I don't normally see, had the cheek to laugh when I said I was anxious when I woke in the morning, wondering if I could still see out of both eyes - I was not impressed, and left feeling a little deflated. Celtic speaks wisely when she says about not rushing the reductions, GPs seem to think one size fits all. As you will see from the folks on this forum that is not the case. Good luck, enjoy your holiday when it comes.

    Runrig :-)

  • Hello mollymandy I'm trish29 and can sympathise with you as you are not alone with the attitude of your gp. I had the same problem as you in January with a gp and last year with a rheumy!! In January I was unable to get out of bed and was in excrutiating pain because I was made to drop the prednisolone too quickly and I was nowhere near as low as you, on the steroids my partner was away and even with family support I felt very alone and like you say the feeling of being let down was awful. When my partner came home he got straight on to my doctors surgery and my new gp came out and made me go back up on the prednisolone and within a few hours I was back up on my feet yet I am still trying to reduce . I had a rheumy appointment cancelled this week so back on the rollercoaster of having PMR but I've been lucky to get an appointment with my new Gp next Tuesday. I wonder if they realise what the pain is like and the fatigue take care and have a lovely holiday and try to relax trish29

  • Listen to your body rather than your GP. When you have/have had PMR, you become an expert on it. Do GPs ever get this thing themselves? Mine, however, does listen and has told me not to reduce too quickly. It will be two years in June since I had the big flare that sent me crawling to the doctor. Now on 2.5 and still adjusting. Each drop takes a week or two to get used to is.

  • Whilst I would not normally condone the attitude of your GP, I think, at times, they must run out of sympathy (they are human). Some people really can get hooked on the steroids and she is obviously concerned that this does not happen to you. This is a tough condition to live with and I don't think anyone can really appreciate what you are going through. Do you see a Rheumatologist? Perhaps you have not had a slow enough regime of reduction in your Prednisolone. Have they considered Methotrexate. I have it for GCA, but I know of people who have it for PMR and swear by it. Personally, I cannot wait to get off everything, but realise it must be gently, gently.

    I do hope your holiday does you some good and you can regain your usual upbeat attitude.

    All good wishes - Tomasina

  • Wow -- that's a pretty poor level of understanding from your GP on both the human and medical levels, I think.

    These are the hardest levels for drops. Many of us find we ned to spend weeks or even months at those .5mg drops below 7.5 or so and often have to go to .25 drops. Or do alternating, slow reductions (eg 5mg for three days, 4.5 1, 5 for 3 days, 4.5 for one, and after that is stable, then 5mg for two days, 4.5 for 1, 5 for two, 4.5 for 1 etc slowly inching down.

    And 2 years is only the AVERAGE time it takes many of us to get off steroids. many take quite a bit longer at those low levels. Some always need very low dose prednisone.

    I will say again what I have said many times -- I would work with a rheumatologist and not a GP. I just have not found the same level of expertise and sometimes my own GP, who is wonderful in many ways, was quite off on some suggestions of how to manage this condition. :(

    The bottom line is -- YOU have this condition, YOU know when you are feeling pain, and your GP really needs to update her knowledge of this condition before trying to push someone to drop when they are finding those reductions difficult. :( Maybe go through the British Rheumatology document on treatment guidelines with her so she sees there is no set time to get off steroids and that reductions sometimes need to be quite small...?

  • Hi Molly,

    Yet another doctor who hasn't done much research. My recollections are that 50% of patients recover in 2 years - a further 30% take up to 3 years and an unlucky 20% have PMR for years longer before they do or do not recover.

    Listen to your body and adjust accordingly. Let's not forget that it is often femails who have a harder battle to recover than do males.

    Go into our web site and look up Sharon's spot on how to manage this illness. She makes total sense of our condition and how to adapt dosage in response to the ups and downs of PMR.

    Pats.

  • Thank you all for your caring and considered comments. Reading them has reminded me I am not alone and there are those who truly understand how this thing feels. Don't get me wrong, I have a very understanding husband and daughter, but I do so hate burdening them with this at the best of times. I'm not a natural sharer-of-feelings so tend to keep things to myself most of the time. For now I am concentrating on our trip. When we return I will consider my next step concerning my GP.

    To answer your question tomasina, no I have never seen a rheumy. I did ask in the early days if I should do so but the GP deemed it unnecessary. Reading other peoples experiences of conflicts between their GP's ideas of treatment and those of their rheumy I was happy to trust my GP. That position may well change!

    Since reaching a pred. level of 6mgs daily, all further drops have been taken very slowly and only by 0.5mg at a time. All was well until 4.5mg went to 4mg when I never seemed to adjust at all. I am currently on 5mg which will hopefully be enough of an increase to get me back on track.

    Thank you all once again for taking the trouble to offer support and advice. It truly does help.

  • Hi Mollymandy, maybe your GP was just having a rough day when she said you should be off of preen. Rest assured the rest of us with pmr are feeling your pain. Thanks for your comment about using the gym as an excuse for pain to people that do not know of your condition. Telling people we worked out too long and hard is so much more simple that explaining the stiffness of our bodies....take care and good luck...Carris

You may also like...